If you suffer from allergies, you know just how irritating and exhausting they can be.

Sometimes, allergy symptoms are so severe that they feel as bad as, if not worse, than an actual cold.

Thankfully, allergy sufferers can find relief in the form of allergy medications like antihistamines. These medications can be acquired via a prescription from your doctor, or you might be able to find an over the counter brand that works for you.

Unfortunately, as good as these medications are for some people, they can cause additional issues that make people question whether they’re worth taking or not.

For example, some people have reported experiencing dry eyes and blurry vision when taking allergy pills.

Is this true, though? Do antihistamines cause dry eyes and blur a person’s vision?

 

Can Antihistamines Cause Dry Eyes? If So, Why?

Regrettably, it is true – antihistamines can, in fact, cause dry eyes and blurry vision.

The reason for this is because antihistamines are formulated to not only stop a histamine reaction, but to dry out any congestion.

While this seems like a good idea if you suffer from a runny nose, it can actually cause dryness in other areas of the body, particularly the eyes.

These medications reduce aqueous and mucus production, both of which are used to produce tears. This means your tear production is significantly reduced, which can make your eyes feel itchy, dry, and irritated.

Reduced tear production is also what makes antihistamines some of the medications that cause blurry vision.

 

Other Medications That Have Been Shown to Cause Dry Eyes

Other systemic meds have also been shown to contribute to dry eye symptoms. If you take any of the following medications and experience dryness, the medication could be at fault.

  • IG 257 Pill – This is a pill that is prescribed for back and muscle pain. It is a non-steroidal anti-inflammatory drug. One of the side effects is dry eyes.
  • Hydrochlorothiazide – The common side effects of Hydrochlorothiazide, or HCTZ, include dry eyes. This medication is a diuretic, meaning it flushes excess water out of the body. Getting rid of fluid via urination helps lower blood pressure. However, it can make the rest of the body drier than usual, including the eyes.
  • Zoloft – Antidepressants like Zoloft often cause eye dryness. The reason for this is because the meds interrupt nerve signals. Unfortunately, the medication is not selective when it comes to which signals to block. Therefore, the brain isn’t aware that the eyes are dry and doesn’t produce extra tears.
  • Hydrocodone – Zoloft and Hydrocodone are some of the biggest culprits when it comes to systemic meds that cause dry eyes. Hydrocodone is a narcotic pain medication that can be used not only to reduce pain, but to reduce and prevent chronic coughing.
  • Accutane – A common side effect of the skin medication Accutane is dry eyes. Used to treat severe acne and psoriasis, Accutane is a strong, concentrated form of Vitamin A. Not only has it been shown to cause eye dryness, it can also affect the lenses, retina, eyelids, cornea, and the optic nerve. Some people even have difficulty driving at night because of blurry vision caused by the drug.

 

What You Can Do About Medications that Cause Blurry Vision and Dry Eyes

As you can see, there are many medications that contribute to dry eyes and blurry vision. Fortunately, there are things you can do to reduce the severity of the symptoms you experience. These include:

  • Staying hydrated – Drink lots of water and be sure to reduce the number of beverages you drink that act as diuretics, like caffeine and alcohol.
  • Eating healthy foods – Nutrient-dense foods like leafy green vegetables, citrus fruits, berries, fish, and eggs keep your eyes healthy. They also promote tear production.
  • Over the counter eye drops – Artificial tears can give you a lot of relief. They can hydrate the eyes, reduce inflammation, and prevent redness.

 

Systane Ultra Lubricant Eye Drops, Twin Pack, 10-mL Each
  • #1 Dr Recommended Brand of Artificial Tears*
  • Extended Protection
  • Fast Long-Lasting Dry Eye Symptom Relief

 

Talk to Your Eye Doctor About Persistent Dryness

Dry eyes, on occasion, can be nothing more than a mildly irritating condition. But if you have chronic dry eyes, it may be a symptom of a more serious problem.

Even if you don’t have an eye disease, chronic dryness can lead to other problems, including infection and changes in vision.

These are serious issues and should be addressed as soon as possible.

Your eye doctor will be able to determine the exact cause of your persistent dry eyes. From there, they will be able to offer suggestions or prescribe medications or procedures that will finally give you some relief.

Instead of continuing to suffer with chronic dryness, get some assistance right away from your doctor.

Pin It on Pinterest